Utah, 2014Hail in Utah, May 16, 2014
May 16, 2014 · NWS GJT · 1 event in 1 county or zone
A moist and very unstable airmass resulted in isolated strong thunderstorms in northeast Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and very unstable airmass resulted in isolated strong thunderstorms in northeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 16, 4:30 PM MST, 30 minutes earlier.
Area forecast discussion, May 16, 4:30 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 PM MDT FRI MAY 16 2014
.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 352 PM MDT FRI MAY 16 2014
88D MOSAIC IS MORE ACTIVE TODAY AS EXPECTED BUT A LOOK OUTSIDE...ON
WEB CAMS AND MESONET OBSERVATIONS...SHOWS VERY LITTLE PRECIPITATION
IS MAKING IT TO THE LOWER ELEVATIONS. THE CENTRAL HIGH MOUNTAINS
ARE FARING A TAD BETTER WITH ISOLATED TO SCATTERED SHOWERS PASSING
THROUGH. MOISTURE AND INSTABILITY WILL CONTINUE TO BE FOCUSED ON
OUR NORTHERN CWA BY THE PASSING OF A JET ENTRANCE REGION AND
EMBEDDED SHORT WAVE ENERGY. THE HIGHEST POPS WILL BE OVER THIS
AREA THROUGH THE EARLY EVENING WITH A GRADUAL DOWNTURN IN THE
ACTIVITY AFTER SUNSET. LOOKING UPSTREAM HOWEVER THERE IS A DECENT
BATCH OF MOSITURE OVER THE GREAT BASIN...PUSHING AHEAD OF ANOTHER
CORE OF THE PACIFIC JET NOSING ACROSS NORTHERN CALIFORNIA. MID
LEVEL LAPSE RATES DO NOT RELAX OVER THE NEXT 24 HOURS AND MOISTURE
ON TOP OF THIS STRONG ELEVATED MIXED LAYER COULD KEEP ISOLATED
SHOWERS GOING THROUGH THE OVERNIGHT HOURS. THE MAIN FOCUS STAYS UP
NORTH...BUT HI-RES MODELS ARE PICKING UP ON A WEAK WAVE MOVING
THROUGH THE SOUTHERN CWA EARLY IN THE MORNING. SPRINKLES/LIGHT
PRECIPITATION OVER THE HIGH PEAKS OF THE SAN JUANS MAY OCCUR BUT
EXPECT ACCAS/VIRGA IS MORE LIKELY AS FORCING IS WEAK. THE
NORTHWESTERLY FLOW WILL BE BACKING TO THE WEST THROUGH THE DAY
SATURDAY AS THE FLATTENING WESTERN RIDGE IS PUSHED ACROSS THE
CO/UT BORDER. VERY STEEP LAPSE RATES REMAIN IN PLACE ON SATURDAY
BUT MOISTURE WILL BE MIXING WITH THE DRIER WESTERLIES. THERE WILL
BE ISOLATED SHOWERS POPPING IN THE AFTERNOON IN WESTERN COLORADO
BUT THE ACTIVITY WILL BE GREATLY DECREASED FROM TODAY...A TREND
THAT CONTINUES THROUGH THE FORECAST PERIOD. HIGHS WILL BE PUSHING
ABOVE NORMAL AS WARM AIR PUSHES AHEAD OF THE TROUGH WITH 80S TO
NEAR 90 ACROSS THE WESTERN DESERT VALLEYS WHILE THE MOUNTAINS
WARM INTO THE 50S AND LOWER 60S.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 352 PM MDT FRI MAY 16 2014
GENERALLY DRY WEATHER WITH ABOVE NORMAL TEMPS AND GUSTY AFTERNOON
WINDS ARE EXPECTED THE FIRST HALF OF NEXT WEEK.
A PACIFIC UPPER TROUGH MOVES INTO OR/WA/ID ON SUNDAY AS THE UPPER
RIDGE AXIS SLIDES ACROSS OUR AREA. THE SOUTHERN END THE PAC TROUGH
THEN DROPS SOUTH TO FORM A CLOSED LOW OVER THE CA/NV BORDER TUE
...TIGHTENING THE GRADIENT FOR STRENGTHENING SW TO SSW WINDS OVER
ERN UT/WRN CO. WITH DEEP DAYTIME MIXING...EXPECT WIDESPREAD GUSTY
WINDS SUNDAY AFTERNOON AND MONDAY AFTERNOON. THE TROUGH PUSHES A
WEAK COLD FRONT INTO NE UT/NW CO LATE SUNDAY...WHICH THEN LIFTS INTO
WY ON MONDAY AS THE FLOW ALOFT BECOMES MORE SOUTHWEST AND THE NOSE
OF THE UPPER JET LIFTS ACROSS NE UT/NW CO. ONLY ISOLATED SHOWERS OR
THUNDERSTORMS ARE POSSIBLE SUN-MON...AND THEN MAINLY JUST FOR THE ERN
UINTA MTNS.
THE GREAT BASIN UPPER TROUGH CONTINUES TO ELONGATE WITH THE SOUTHERN
END DROPPING OVER BAJA SHORTLY AFTER MIDWEEK WHILE A RIDGE PUMPS UP
IN THE CENTRAL PLAINS. MODELS SHOW A GOOD SUPPLY OF MOISTURE BEING
PULLED UP FROM MEXICO INTO THE PLAINS AFTER MIDWEEK... BUT AREAS
WEST OF THE DIVIDE LOOK TO REMAIN MOSTLY DRY. IT WILL PROBABLY NOT
BE UNTIL LATE NEXT WEEK WHEN THE WESTERN TROUGH BEGINS TO SHIFT EAST
THAT ERN UT/WRN CO COULD SEE AN INCREASE IN PRECIP CHANCES.
WARMEST TEMPS ARE EXPECTED SUNDAY AND MONDAY...AND DID BUMP UP HIGH
TEMPS TUESDAY-WEDNESDAY AS SOUTH TO SOUTHWEST FLOW PERSISTS IN THE
BLOCKY PATTERN. COOLER MORE SEASONABLE TEMPS EXPECTED AFTER WED.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 521 PM MDT FRI MAY 16 2014
VFR WILL CONTINUE FOR THE NEXT 24 HOURS FOR ALL TAF SITES THOUGH
MIDLEVEL CIGS WILL PERSIST THROUGH SUNSET AND A BIT BEYOND.
CLOUDS WILL LIFT SOME OVERNIGHT ONLY TO REFORM AGAIN TOMORROW
THOUGH COVERAGE SHOULD BE SOMEWHAT LESS THAN SEEN TODAY. SOME
CONVECTION HAS FIRED ALONG THE CO/WY BORDER THIS EVENING BUT WITH
MAX HEATING HAVING ALREADY OCCURRED...CONFIDENCE IS LOW ANY -TSRA
WILL AFFECT FLIGHT OPS SO LEFT OUT OF TAFS FOR NOW. GUSTY WINDS
OF 20 TO 30 MPH WILL DIE DOWN IN THE NEXT FEW HOURS AND ARE
EXPECTED TO OCCUR AGAIN TOMORROW AFTER 18Z AND CONTINUE THROUGH 01
TO 02Z OR SO.
&&
.FIRE WEATHER...
ISSUED AT 352 PM MDT FRI MAY 16 2014
LOCALIZED CRITICAL WIND/RH CONDITIONS COULD DEVELOP SATURDAY NEAR
THE 4 CORNERS SIMILAR TO YESTERDAY AND TODAY...BUT STRONGER AND
MORE WIDESPREAD WIND IS ANTICIPATED SUNDAY AND MONDAY.
SOUTHWEST WINDS ALOFT STRENGTHEN SUNDAY AND MONDAY AS AN UPPER
TROUGH DIGS SOUTHWARD THROUGH THE WESTERN GREAT BASIN. MODELS HAVE
BEEN CONSISTENT WITH THIS SCENARIO FOR A FEW DAYS NOW. DEEP DAYTIME
MIXING SHOULD RESULT IN WIDESPREAD GUSTY AFTERNOON WINDS SUNDAY AND
MONDAY. AFTERNOON HUMIDITIES ARE EXPECTED TO BE IN THE 5 TO 15 PCT
RANGE ACROSS MUCH OF THE AREA WITH HIGH TEMPS ABOVE NORMAL. ONLY
SOUTHWEST CO ZONE 207 IS LISTED AS HAVING CRITICAL FUELS...SO WILL
ISSUE A FIRE WEATHER WATCH FOR ZONE 207 FOR SUNDAY AFTERNOON/EVENING
AND MONDAY AFTERNOON/EVENING.
WINDS SHOULD DIMINISH AT NIGHT WITH THE LOSS OF HEATING. NIGHTTIME
HUMIDITY RECOVERY WILL GENERALLY BE LIMITED SOUTH OF I-70 DUE TO THE
DRYNESS OF THE AIR.
&&
.HYDROLOGY...
ISSUED AT 352 PM MDT FRI MAY 16 2014
FORECAST FOR ABOVE NORMAL TEMPERATURES THIS WEEKEND INTO
EARLY NEXT WEEK ALONG WITH ABOVE FREEZING TEMPERATURES DURING THE
NIGHT FOR MID TO HIGHER LEVEL SLOPES STARTING SUNDAY WILL RESULT IN
24 HOUR SNOW MELT.
MANY RIVERS...STREAMS AND CREEKS WILL SEE THE HIGHEST FLOWS OF THE
SEASON BY EARLY NEXT WEEK. AT THIS TIME RIVER LEVELS MAY REACH
BANKFULL ON THE ELK...UPPER YAMPA...AND EAGLE RIVERS OTHER MAINSTEM
LOCATIONS ARE NOT FORECAST TO REACH CRITICAL LEVELS. IT IS ALSO
LIKELY THAT MANY SMALL CREEKS AND STREAMS IN THE NORTH AND CENTRAL
PART OF WESTERN COLORADO WILL REACH BANKFULL NEXT WEEK.
RIVERS WILL RUN FAST...STRONG AND COLD. EXPECT EXTRA DEBRIS TO BE
SWEPT DOWNSTREAM. RIVER RUNNERS SHOULD USE CAUTION.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR COZ207.
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR COZ207.
UT...NONE.
&&
SHORT TERM...15
LONG TERM...JAD
AVIATION...TGR
FIRE WEATHER...JAD
HYDROLOGY...ASHazardous weather outlook, May 16, 5:15 AM MST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
615 AM MDT FRI MAY 16 2014
COZ001>014-017>023-UTZ022>025-027>029-171215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
615 AM MDT FRI MAY 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE FROM
THE UINTA MOUNTAINS...ACROSS NORTHWEST COLORADO AND THE WEST
CENTRAL MOUNTAINS. GUSTY WINDS AND SMALL HAIL MAY BE POSSIBLE
WITH PASSING SHOWERS OR STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE
SATURDAY...MAINLY OVER THE NORTHERN AND CENTRAL MOUNTAINS.
SUNDAY THROUGH WEDNESDAY WILL BE WARM AND DRY WITH BREEZY
AFTERNOONS RAISING CONCERNS FOR CRITICAL FIRE WEATHER CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Hail, Uintah
- When
- May 16, 5:00 PM MST to 5:10 PM MST
- Where
- Uintah County, 2.94 mi NW of Maeser to 2.08 mi NNW of Vernal
- Measured
- 1.5 in hail
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 40.481, -109.608
Hailstones up to the size of ping pong balls fell across sections of the Maeser area. Minor damage was reported mainly to vehicles.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, May 16, 2014$1.1 million · 9 events
- Flash Flooding in New York, May 16, 2014$350,000 · 14 events
- Strong Wind in New York, May 16 to 17, 2014$30,000 · 2 events
- Damaging Winds in Maryland, May 16, 2014$18,000 · 52 kt wind · 3 events
- Flash Flood and Flooding in Maryland, May 16, 201414 events
- High Surf in Hawaii, May 16 to 18, 201414 events
- Flooding in Pennsylvania, May 16, 20149 events
- Flooding in West Virginia, May 16 to 17, 20146 events
- Flooding in Pennsylvania, May 16, 20144 events
- Heavy Rain in North Carolina, May 16, 20143 events
- Flash Flooding in New York, May 16, 20143 events
- Flooding in Indiana, May 16 to 26, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558269.